MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULATED SCREW 90MM 6.5; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. CANNULATED SCREW 90MM 6.5; PLATE, FIXATION, BONE
Model Number 121635
Medical Device Problem Codes Break (1069); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Hip Fracture (2349); Deformity/ Disfigurement (2360)
Date of Event 10/08/2014
Type of Reportable Event Serious Injury
Event or Problem Description
**eu legal case** it was reported that, after a intramedullary hip screw (imhs) screw had been implanted on (b)(6) 2014, the plaintiff suffered a fall on (b)(6) 2014, and was re-hospitalised due to a subtrochanteric femoral fracture at a status, after screw fixation with a slipped epiphysiolysis.A revision surgery was performed and the intramedullary screw was explanted.A new cancellous hip screw fixation with a gamma nail was implanted.On (b)(6) 2015, after investigation, it was determined that there was a defect in the primary screw implanted; smith & nephew 6.5 mm and 90 mm long screw.This caused additional injuries to the patient.Per the information, provided the revision surgery was the consequence of the quality of the primary implanted screw, which was broken.The patient outcome is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, although the clinical root cause of the subtrochanteric femoral fracture and broken screw cannot be confirmed, the patients¿ fall cannot be ruled out as a contributing factor to the subtrochanteric femoral fracture, broken screw and subsequent revision.The reported ¿defect¿ in the primary screw was understood to be a broken screw which was revised but was not returned to confirm the nature of the reported ¿defect¿.It has not been understood to be a manufacturing ¿defect¿.It cannot be concluded that reported event is associated with a malperformance of the implant or an implant failure.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but are not limited to traumatic injury, abnormal loading of limb, excessive forces applied to implant.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a intramedullary hip screw (imhs) had been implanted on (b)(6) 2014, the plaintiff suffered a fall on (b)(6) 2014, and was re-hospitalized due to a sub-trochanteric femoral fracture at a status, after screw fixation with a slipped epiphysiolysis.A revision surgery was performed and the intramedullary screw was explanted.A new cancellous hip screw fixation with a gamma nail was implanted.On (b)(6) 2015, after investigation, it was determined that there was a defect in the primary screw implanted; smith & nephew 6.5 mm x 75 mm long screw.This caused additional injuries to the patient.Per the information provided, the revision surgery was the consequence of the quality of the primary implanted screw, which was broken.The patient outcome is unknown.
 
Additional Manufacturer Narrative
Sections b5, d1, d4, g4 and h4 were updated according to the information received.Internal complaint reference number: (b)(4) section d2 was corrected.
 
Additional Manufacturer Narrative
Section h10: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, although the clinical root cause of the subtrochanteric femoral fracture and broken screw cannot be confirmed, the patients¿ fall cannot be ruled out as a contributing factor to the subtrochanteric femoral fracture, broken screw and subsequent revision.The reported ¿defect¿ in the primary screw was understood to be a broken screw which was revised but was not returned to confirm the nature of the reported ¿defect¿.It has not been understood to be a manufacturing ¿defect¿.It cannot be concluded that reported event is associated with a malperformance of the implant or an implant failure.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 24 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices, compression hip screws, cannulated/bone screws, bone plates, pins, wires revealed that cracking or fracture of implant components have been identified as adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury, abnormal loadings on the implant or surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).Section h6 (health effect) was corrected.
 
Event or Problem Description
It was reported that, after a intramedullary hip screw (imhs) screw had been implanted on (b)(6) 2014, the plaintiff suffered a fall on (b)(6) 2014, and was re-hospitalised due to a subtrochanteric femoral fracture at a status, after screw fixation with a slipped epiphysiolysis.A revision surgery was performed and the intramedullary screw was explanted.A new cancellous hip screw fixation with a gamma nail was implanted.On 13-feb-2015, after investigation, it was determined that there was a defect in the primary screw implanted; smith & nephew 6.5 mm x 75 mm long screw.This caused additional injuries to the patient.Per the information, provided the revision surgery was the consequence of the quality of the primary implanted screw, which was broken.Upon medical examination on 5-oct-2021, a residual varus position was determined from assessing x-ray images.
 
Additional Manufacturer Narrative
Section h10: the device was not returned for evaluation, however the clinical investigation confirmed the broken screw.The clinical/medical investigation concluded that the provided x-rays and radiology report all dated 05/10/2021 (7 years post revision) were reviewed and do not indicate a root cause for the fall and/or the broken imhs, there is an osteolysis at the head neck junction.The provided x-ray report notes deformed neck and this does appear consistent with the images provided.Although the clinical root cause of the subtrochanteric femoral fracture and broken screw cannot be confirmed, the patients¿ fall cannot be ruled out as a contributing factor to the subtrochanteric femoral fracture, broken screw and subsequent revision.The reported ¿defect¿ in the primary screw was understood to be a broken screw which was revised but was not returned to confirm the nature of the reported ¿defect¿.It has not been understood to be a manufacturing ¿defect¿.It cannot be concluded that reported event is associated with a malperformance of the implant or an implant failure.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 24 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices, compression hip screws, cannulated/bone screws, bone plates, pins, wires revealed that cracking or fracture of implant components has been identified in adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Additionally, the inspection procedure document indicates that final inspection includes the verification of part configuration per print.Also, material specification shall control the quality and manufacture of special quality stainless steel.Factors that could contribute to the reported event include traumatic injury, abnormal loadings on the implant or surgical technique.The contribution of the device to the reported incident could be corroborated as it was required a revision surgery to treat this event.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Corrected data: b3 (occurrence date), d4&h4 (expiration/manufacturing date is no longer applicable since lot number is unknown), h6 (investigation findings, investigation conclusions).Updated results of investigation: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the patients¿ fall is likely the clinical root cause of the reported subtrochanteric femoral fracture.The patient impact was the revision on (b)(6) 2014, with a new smith and nephew cancellous hip screw fixation and a gamma nail (zimmer cortical screw, zimmer cephalomedullary femoral nail, zimmer lag and set screw), and the postoperative convalescence period.The second revision on (b)(6) 2015 was reported to be due to ¿pseudoarthrosis of the left femur,¿ which is a known complication of hip trauma.The reported fractured gamma nail which was reported to be revised during the second revision, according to the chartstiks, is manufactured by zimmer.No further clinical assessment it warranted at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 35 months did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices, compression hip screws, cannulated/bone screws, bone plates, pins, wires revealed in warnings that the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in fracture of the bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Based on the information provided, the unsatisfactory experience could be confirmed.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a left intramedullary hip screw (imhs) screw had been implanted on (b)(6) 2014 as indicated for a screw fixation with a slipped epiphysiolysis, the plaintiff suffered a fall on (b)(6) 2014, and was re-hospitalized.A revision surgery was performed and the intramedullary screw was explanted.A new cancellous hip screw fixation with a gamma nail was implanted.This caused additional injuries to the patient.Upon medical examination on (b)(6) 2021, a residual varus position was determined from assessing x-ray images.

Brand Name
CANNULATED SCREW 90MM 6.5
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12071512
Report Number1020279-2021-05448
Device Sequence Number11816747
Product Code HRS
UDI-Device Identifier03596010063939
UDI-Public03596010063939
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K993106
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2014
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/30/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/27/2022
Device Model Number121635
Device Catalogue Number121638
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 04/14/2021
Supplement Date Received by Manufacturer09/22/2021
04/29/2022
06/17/2022
10/11/2022
12/16/2022
11/17/2023
11/27/2023
Initial Report FDA Received Date06/25/2021
Supplement Report FDA Received Date09/23/2021
05/05/2022
07/06/2022
10/29/2022
12/20/2022
11/21/2023
11/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/27/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age15 YR
Patient SexFemale